Printer Friendly

Doc alert over addiction; Your health.

PATIENTS who overuse pills like co-codamol can suffer withdrawal symptoms similar to serious drug users, a leading medic warns.

Dr Paul McLaren, medical director of the Priory's Hayes Grove Hospital in Kent, explains: "Once dependent on an opiate, whether codeine or heroin, you can get withdrawal syndrome. Symptoms include chills, cramps, nausea, vomiting, weakness, sweating, insomnia and craving. It can be very uncomfortable and distressing but if managed properly and supported by professionals, it should not cause any permanent damage."

Dr McLaren cited the US, where a codeine epidemic rages, as a prime example of the perils of overuse. He adds: "We are not at that level yet and there are protective mechanisms in the NHS, such as the GP system, which should prevent us getting into a similar crisis.

"But patients should treat codeine with the utmost respect. If you find yourself using it to feel better rather than for pain, stop. If anxious or depressed, get help.

"Codeine can cause dependence just like heroin. Just because it's from the chemist in a nice shiny box does not mean it is not highly addictive."

30% Amount of people dependent on codeine who admitted to faking or exaggerating symptoms in order to get a prescription

COPYRIGHT 2018 MGN LTD
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2018 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Features
Publication:Sunday Mirror (London, England)
Date:Jul 1, 2018
Words:205
Previous Article:It took me six years to finally get off the pills; Your health.
Next Article:Shock ices as prices hiked; EXCLUSIVE.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |